Choices for Stopping Prozac


I went to my doctor yesterday to tell him about my Klonopin withdrawal symptoms and to ask him about weaning off Prozac.

He was very helpful and I’m really glad I went. He explained that the agitation I’ve been experiencing over the last few days are very likely due to the Prozac. He said I might have a touch of SSRI mania (I knew it!) and that there are two ways in which I could approach weaning off Prozac.

The first is to discontinue the Prozac completely. Many people can just stop taking their Prozac without any untoward side effects. I was able to do this when I was pregnant.

However, some people do experience side effects of stopping Prozac cold turkey, and they can range from mild to severe. Here are a list of possible side effects:

  • nightmares
  • unprovoked crying spells
  • irritability
  • brain zaps or shock like sensations
  • increased anxiety
  • increased depression
  • akathisia, an irritating restlessness or inability to sit still
  • flu like symptoms
  • headache
  • dizziness
  • pins and needles
  • diarrhea
  • thoughts of suicide

If I decide to stop taking Prozac cold turkey and experience any suicidal thoughts, I am to call my Choices for Stopping Prozacdoctor immediately.

The other choice I have for stopping Prozac is to slowly taper it off. I was given a prescription for half my usual dose. I am to take that for 2 weeks, then continue to wean as per this protocol. Again, if I experience any thoughts of suicide, I am to call him immediately.

My doctor was very thorough and he took the time to explain that Prozac has a very long half life, in fact the longest of any antidepressant. Because if this, it remains in the body for quite a long time, and this is good because it can take the edge off the weaning process.

In the past I discussed weaning off Prozac with my local pharmacist. He had a different idea altogether, and felt it was best to taper off the med very gradually, a few granules at a time. Although this is pretty labor intensive and can take up to a year or longer, it would definitely be the best way to prevent any untoward side effects. I found this article that details this method: http://www.antidepressantsfacts.com/taper.htm

So I wanted to make the right decision for me. I sat down with my husband and we talked. I also spoke to my best friend, my sister, and another close friend I have who has successfully stopped taking Prozac.

After consulting with my loved ones and praying last night, weighing the pros and cons of all three choices, I made my decision. I decided to just stop taking Prozac completely. Even though I had a bad experience the last time I tried to go cold turkey, I know I wasn’t in such a healthy emotional space like I am now. The discussion with my doctor about Prozac’s long half life was encouraging to me. I have every reason to hope that this will be completely successful. So far so good… ;)

What are your experiences with antidepressant withdrawal? I’d love to know. Please share so we can all benefit.

I wish you peace,
Jill G.

p.s. There are a number of effective treatment programs available to us anxiety and panic attack sufferers today. See which one is right for you and get started today on reclaiming your life from fear.

photo credit: Xanetia

Be Sociable, Share!
This entry was posted in Generalized Anxiety Disorder, Panic Attacks, Panic Disorder, Social Anxiety Disorder and tagged . Bookmark the permalink.

4 Responses to Choices for Stopping Prozac

  1. Susan says:

    I weaned off of Effexor XR around August of 2009. It was really tough and I could only do it finally by opening capsules and counting out those tiny microscopic pills … then decreasing the amount I took daily. I was very uncomfortable with how addicting Effexor was for me (horrible headaches and dizziness/vertigo while trying to wean). I also did not like that my doctor never mentioned that possible symptom from the get-go. I am also convinced that I gained at least 20 pounds during my time on Effexor. My eating habits didn’t really change, but I think it slowed my metabolism or something.

    That Effexor really helped me, but because of my experience I will try never to take Effexor again. It was scary. Now my new method for treating anxiety is twice per week weight lifting workouts. Just enough to build strength up and burn off those nerves. In the Spring/Summer/Fall I will add some outdoor walks to boost my cardio, which is a wonderful stress/anxiety reducer as well. Thanks for stopping by my blog!

    • JillG says:

      Congratulations! How wonderful you were able to wean yourself off the Effexor. (I too once gained about 30 pounds because of an anti depressant, not Effexor). It’s true, these medications are dangerous, and the side effects are often breezed over by health care professionals. It sounds like you thoroughly enjoy your workouts and this is working for you instead of the Effexor — fantastic, keep it up! :)
      Be well and blessings,
      Jill

  2. Kelly says:

    Can someone share their ezxperience w/ Prozac? I am very depressed & still in Klonopin withdrawal – I think anyway. I need help but am really afraid of medicine.

    • JillG says:

      You know, Prozac did help me for a long time. But I was on it for over 20 years. When I decided to stop, I was too nervous and jittery from it. The psychiatrist I saw who I told about my long history with Klonopin and Prozac said that Lexapro and Celexa were 2 good choices. He said Lexapro and Celexa both had fewer side effects than Prozac and wouldn’t make me nervous. Apparently Lexapro has even fewer side effects than Celexa but it is really expensive– at least it was for me. I recently went to Celexa and have no problems to report.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>